MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX® SPINAL KIT; ANESTHESIA CONDUCTION KIT

SMITHS MEDICAL ASD, INC. PORTEX® SPINAL KIT; ANESTHESIA CONDUCTION KIT
Catalog Number A3571-27
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/28/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Smiths medical has received the sample device.A full evaluation is anticipated, but not yet begun, as the device is currently in transit to the investigation site.
 
Event or Problem Description
It was reported that the needle of a portex® spinal kit broke off in the patient, and a portion of the needle was left in the patient.It was noted that the needle broke off 3cm from the hub during insertion when hitting the vertebrae.The fragment was removed.No permanent injury was reported.
 
Additional Manufacturer Narrative
A review of the device history record was performed, and no discrepancies were found.One used spinal needle stylet and two spinal needle fragments were received for analysis.One fragment of the spinal needle was straight, attached to the hub, and measured approximately 4.7 mm.The second fragment of the spinal needle was bent and measured approximately 3.7 mm.The physical characteristics of the fragments as well as evaluation of the both ends of the affected area suggested that the reported issue was most likely consistent with breakage.The breakage could have possibly occurred as a result of impact from obstruction either inside the patient or inside the introducer needle; the breakage may have also resulted from insertion or removal technique, resulting in interaction between spinal and introducer needle.Specific details that would indicate clinician technique during positioning or removal the needles are not available as of this time.Without the return of the actual introducer needle, a definitive root cause to the clinical observation could not be determined.

Brand Name
PORTEX® SPINAL KIT
Common Device Name
ANESTHESIA CONDUCTION KIT
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key6718458
Report Number3012307300-2017-01504
Device Sequence Number19082334
Product Code CAZ
UDI-Device Identifier20351688072778
UDI-Public20351688072778
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K965017
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2020
Device Catalogue NumberA3571-27
Device Lot Number3266189
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2017
Supplement Date Received by Manufacturer09/06/2017
Initial Report FDA Received Date07/17/2017
Supplement Report FDA Received Date09/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight109